Side effects of too much niacin
What are the Side Effects of Too Much Niacin?
Are There Any Side Effects of Too Much Niacin?
While niacin is one of the most important B vitamins essential for our body, too much niacin can be the main cause of allergies, irregular heartbeats, nausea and face flushing condition. Hence, it is very important to know the side effects of too much niacin to avoid over consumption of niacin supplements.
Learn what the side effects of too much niacin are and find out how consumption of too much niacin supplements can cause face flushing, nausea, irregular heartbeats and other symptoms.
Side effects of too much niacin
Niacin is a water soluble organic compound essential for the skin and digestive system and has inhibitory effects on high cholesterol. Also known as nicotinic acid or Vitamin B3, niacin is found in many foods including cereal grains, meat, eggs and green vegetables. It is also found alongside several B vitamins in a bottle of Vitamin B complex supplements. While the benefits of niacin are varied, there are some side effects of too much niacin. Hence, it is very important to limit the intake of niacin supplements when you are getting enough Vitamin B3 from natural sources.
Since niacin is a water-soluble solid, taking niacin supplements orally gets easily absorbed in the human body. They are generally taken orally to prevent Vitamin B3 deficiency and to inhibit the effects of aging. Approved by the US Food and Drug Administration (FDA), niacin is also used to lower down cholesterol levels. You will find several FDA-approved niacin supplements used to treat high cholesterol. People with high cholesterol levels opt for dietary supplement form of Vitamin B3, which is available in strength of 250mg or less. However, medical practitioners do not recommend dietary supplements for high cholesterol because of very high dosage.
Are there any Side Effects of Too Much Niacin?
Vitamin B3 is very essential for those who suffer from Vitamin B3 deficiency, but too much niacin can induce some side effects. While oral Vitamin B3 supplements are usually considered safe for people, a minor side effect called flushing reaction can pose a problem. Citing several side effects of niacin, the US Food and Nutrition Board (FNB) has issued a RDA (Recommended Daily Allowance) chart for people who consume oral niacin supplements regularly. According to the FNB, the daily intake of niacin for infants should be 2-4 mg, 6-12 mg for children, approximately 14 mg for adult females and 16 mg for adult males.
One of the most common side effects of too much niacin is the facial flushing condition. Common symptoms of this condition include sudden warmth in the face, burning sensation in arms, face and chest, facial irritation and itching as well as tingling sensation.
Consuming niacin more than the recommended daily intake can be one of the key reasons for various other side effects of niacin, including:
- Irregular heart beats
- Allergies: high dosage of niacin supplements can cause histamine, which is a chemical mainly responsible for allergic conditions.
- Low blood pressure: if you are suffering from low blood pressure, please consult your doctor before taking oral niacin supplements.
- Liver and Kidney disease: people suffering from kidney or liver disease should not take niacin because the condition might be aggravated.
Other side effects of too much niacin tend to be a worrying factor for your body. You might experience constant flatulence and suffer from nausea. Severe side effects also include blurry vision and dry scaly skin. Therefore, it is very important to consult your doctor or a nutrition expert before taking niacin supplements.
"Niacin: Uses and Side Effects" Webmd.com
"Niacin" Medicinenet.com http://www.medicinenet.com/niacin/article.htm